Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Green Bay, WI

April 15, 2003Door County, Kewaunee County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 15, 2003, 2:47 PM CDT for Door County, Kewaunee County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 2:47 PM CDT (19:47 UTC)
Expired
Apr 15, 2003, 3:30 PM CDT
In force
43 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Door County, WI, Kewaunee County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-629 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 151947
SVRGRB
WIC029-061-152030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DOOR COUNTY IN WISCONSIN
  NORTHERN KEWAUNEE COUNTY IN WISCONSIN

* UNTIL 330 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM
  WAS LOCATED NEAR DYCKESVILLE. THAT PLACES IT 18 MILES NORTHWEST OF
  KEWAUNEE. IT WAS MOVING EAST AT 30 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  BRUSSELS BY 255 PM CDT.
  KOLBERG BY 255 PM CDT.
  POTAWATOMI STATE PARK BY 315 PM CDT.
  STURGEON BAY BY 320 PM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR HAIL AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4486 8774 4449 8768 4457 8707 4494 8725

$$

BRUSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 10:40 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 15, 10:40 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 AM CDT TUE APR 15 2003

ANOTHER TOUGH FORECAST CHALLENGE FOR THIS AFTERNOON AS WEAK BOUNDARY
IS NOW PUSHING DOWN THE BAY. TO COMPLICATE MATTERS EVEN MORE...STURGEON
BAY IS REPORTING A SOUTHWEST OF 15 TO 25 MPH AND LATEST VELOCITY
RADAR IMAGES FROM GRB SHOW THE DEFINITION OF THE BOUNDARY IS NOT
WELL DEFINED.

TEMPERATURES WILL BE EVEN MORE CHALLENGING DEPENDING ON THE WIND
COMPONENT OFF THE LAKE...HOW FAR SOUTH BOUNDARY WILL GO
WITH STRONG SOUTHWEST WINDS AHEAD OF IT.

WILL ALSO NEED TO WORRY ABOUT CONVECTION LATER THIS AFTERNOON.
STILL TRYING TO FIGURE OUT THIS MESS...SO EXPECT ZONE UPDATES
AROUND 11:30 AM AND UPDATED GRIDS/RDF BY NOON.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 15, 11:45 AM CDT, 3 hours 2 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. LARGE HAIL IS THE PRIMARY
THREAT FROM THESE STORMS.

A COLD FRONT WILL CONTINUE TO SINK SLOWLY SOUTH ACROSS WISCONSIN THIS
AFTERNOON. SOUTH OF THE FRONT...TEMPERATURES ARE FORECAST TO CLIMB INTO
THE UPPER 70S TO THE MIDDLE 80S. MEANWHILE TO THE NORTH...TEMPERATURES
WILL FALL INTO THE 50S. THIS CONTRAST WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. COLD TEMPERATURES ALOFT
COULD RESULT IN THUNDERSTORMS WITH LARGE HAIL IN THE EAST CENTRAL AND
CENTRAL PORTIONS OF THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING RAIN...SLEET OR SNOW IS LIKELY IN NORTH CENTRAL AND NORTHEAST
WEDNESDAY AND WEDNESDAY NIGHT. SOME ACCUMULATION IS POSSIBLE. SOME SLEET
OR FREEZING RAIN MAY OCCUR FARTHER SOUTH IN CENTRAL AND EAST CENTRAL
WISCONSIN WEDNESDAY NIGHT.

LOW PRESSURE SYSTEM IS FORECAST TO MOVE SOUTH OF THE FORECAST AREA ON
WEDNESDAY AND THURSDAY...PRODUCING PRECIPITATION ACROSS MUCH OF THE
FORECAST AREA. COLDER AIR WILL ARRIVE ON NORTHEAST WINDS...SETTING THE
STAGE FOR FROZEN OR FREEZING PRECIPITATION. THE NATIONAL WEATHER SERVICE
MAY ISSUE WINTER STORM WATCHES...OR ADVISORIES LATER THIS AFTERNOON FOR
THIS WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY SOUTH
OF A LINE FROM RHINELANDER TO STURGEON BAY.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Apr 15, 2:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
238 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    2 SE TIGERTON             WI   1 INCH HAIL
04/15/03   SHAWANO

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:43 PM CDTSevere Thunderstorm WarningGRBVilas47 min
Apr 14, 10:23 PM CDTSevere Thunderstorm WarningGRBVilas67 min
Apr 15, 2:31 PM CDTSevere Thunderstorm WarningGRBShawano59 min
Apr 15, 2:46 PM CDTSevere Thunderstorm WarningGRBOconto59 min
Apr 15, 3:03 PM CDTSpecial Marine WarningGRB72 min
Apr 15, 3:03 PM CDTSpecial Marine WarningGRB72 min
Apr 15, 3:48 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee27 min
Apr 15, 4:44 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie, Shawano61 min
Apr 15, 4:46 PM CDTSpecial Marine WarningGRB59 min
Apr 15, 4:56 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca34 min
Apr 15, 5:13 PM CDTSevere Thunderstorm WarningGRBKewaunee62 min
Apr 15, 5:30 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Waupaca60 min
Apr 15, 5:35 PM CDTSpecial Marine WarningGRB85 min
Apr 15, 5:35 PM CDTSpecial Marine WarningGRB85 min
Apr 15, 5:35 PM CDTSpecial Marine WarningGRB85 min
Apr 15, 5:46 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Waupaca44 min
Apr 15, 5:57 PM CDTSevere Thunderstorm WarningGRBShawano63 min
Apr 15, 6:03 PM CDTSevere Thunderstorm WarningGRBMarathon42 min
Apr 15, 6:29 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.